Alert archive / Michigan / Beach Hazards Statements in 2016

Beach Hazards Statement 10, NWS Marquette, MI

September 8, 2016Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 8, 2016, 3:44 PM EDT for Alger County, Marquette County, Michigan. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2016, 3:44 PM EDT (19:44 UTC)
Expired
Sep 8, 2016, 10:00 PM EDT
In force
6 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WHUS43 KMQT 081944
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
344 PM EDT THU SEP 8 2016

MIZ005-006-090200-
/O.NEW.KMQT.BH.S.0010.160908T1944Z-160909T0200Z/
MARQUETTE-ALGER-
INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH...
AND ALONG LAKEWOOD LANE...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
344 PM EDT THU SEP 8 2016

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT UNTIL 10 PM EDT THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE
AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.

FOR MARQUETTE COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN MIDDLE
BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

JLA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 8, 3:04 PM EDT, 40 minutes earlier.

Area forecast discussion, Sep 8, 3:04 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
304 PM EDT THU SEP 8 2016

.SHORT TERM...(Today and tonight)
Issued at 457 AM EDT THU SEP 8 2016

00Z raobs/latest wv imagery show a WSW flow aloft over the Upr Great
Lks btwn lo amplitude troffing over Wrn NAmerica and upr rdging over
the E. A weak disturbance lifting ENEwd within this flow and over
stnry sfc fnt aligned W-E over far Scentral Upr MI is interacting
with very moist airmass depicted on the 00Z GRB/APX roabs /where
pwat was close to 1.90 inches or over 200 pct of normal/ to produce
some showers over mainly the NE half of the cwa. There is also some
locally dense fog over the hier terrain of the Ncentral cwa where
llvl ENE flow is upsloping that prompted an issuance of a dense fog
advy for this area last evng. There is another cluster of showers/TS
moving thru Wrn Lk Sup in the comma tail of and ahead of cold fnt
attendant to another stronger disturbance lifting NEwd thru Scentral
Canada. These showers/TS are weakening as they move into a more
stable airmass shown on the latest SPC mesoanalysis.

Main fcst concerns in the short term focus on pops/fog and the
potential for some gusty W winds over mainly the W today behind the
cold fropa.

Early this mrng/Tday...Most of the hier res models indicate the
cluster of showers/TS moving over Wrn Lk Sup wl weaken to sct
showers by the time the area reaches the wrn cwa, so kept pops only
in the chc range. By the time the aprchg cold fnt moves thru the wrn
cwa during the mid/late mrng before any sngft daytime heating,
expect only isold-sct showers and mainly only over the N closer to
the axis of the comma tail qvector cnvgc. As llvl winds veer to a
more sly direction early this mrng ahead of this fnt, the locally
dense fog impacting the hier terrain of the Ncentral wl tend to
dspt. Since vsbys at most places have already improved, opted to
canx the dense fog advy. Many of the models dvlp more showers/TS
over the E coincident with the passage of the axis of deep lyr
forcing/cold fnt in the presence of some daytime heating. Although
the 00Z NAM shows mucape as hi as 2000 j/kg in this area, expect
lingering clds that restrict daytime heating ahead of the fropa to
hold the mucape to the more modest 1000-1200 j/kg shown by the GFS.
Since fcst sdngs show some aggressive mid lvl drying, fcst only chc
pops for this convection. Behind the fropa, h925 W winds up to 30
kts are fcst to impact mainly the NW cwa and drive drier llvl air
into the area, dropping the pwat to near 0.5 inch.  So skies should
turn mosunny. With a downslope WNW flow and h85 temps still arnd
13C, expect hi temps near 80 over the Scentral. In concert with some
daytime heating/mixing that dvlps with the return of drier air/more
sunshine, wind gusts over the exposed Keweenaw may reach 35-40 mph.

Tngt...With nocturnal cooling and the the closer aprch of a sfc hi
pres rdg/weaker pres gradient, expect any gusty winds to diminish.
The passage of the quick moving sfc rdg/wshft to the SW overngt/
arrival of some mid clds acrs the W wl limit the diurnal temp drop
in that area. Expect the lowest min temps into the 40s over the
interior Scentral where a longer period of lighter winds/lingering
drier air wl favor more nocturnal cooling.

.LONG TERM...(Friday night through Thursday)
Issued at 304 PM EDT THU SEP 8 2016

Upper air pattern consists of a 500 mb trough over the northern
Plains 00z Sat. This trough moves into the upper Great Lakes on Sat.
Nam shows deeper moisture and 850-500 mb q-vector convergence moving
through Fri night and Sat. Went with likely to categorical pops for
Fri night into Sat morning for most of the cwa with the pcpn
starting to move out Sat afternoon and then have it dry for late Sat
night and Sun. Overall, did not make too many changes to going
temperatures or weather. Will be gusty winds on Sat and cooler.

In the extended, GFS and ECMWF have a broad 500 mb trough over the
western U.S. 12z Mon with a shortwave over the northern Plains.
Colder air starts to come in Tue as a shortwave moves thru. The GFS
is quicker bringing in the colder air than the ECMWF does. Sfc high
is over the upper Great Lakes 12z Wed which shifts to the lower
Great Lakes on Thu. Temperatures will be near normal to slightly
below normal for this forecast period.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 215 PM EDT THU SEP 8 2016

Expect continuing improvement into this evening as high pressure
builds in and skies clear out. West winds will remain gusty until
early evening especially at CMX where gusts may reach 30 kts. High
clouds will increase late tonight into Fri as another low pressure
system approaches. Showers and possible thunderstorms will move back
into the TAF sites by Fri evening.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 457 AM EDT THU SEP 8 2016

Expect a wind shift to the W today behind a passing cold front.
Under the tightening pres gradient behind this fnt, W winds will
increase to as hi as 30 kts over North Central Lake Superior. Winds
will back to the SW tonight/Fri and diminish to under 20 kts behind
a passing hi pres ridge and ahead of an approaching cold front.
After this cold front passes on Fri night, there will be another
wind shift to the N and up to 25 kts ahead of another hi pres. This
hi will pass the Upper Lakes on Sun, so winds will back again to the
SSW and increase up to 25-30 kts into Mon under the tightening pres
gradient ahead of another approaching cold front. After this front
passes on Mon, winds will veer again to the NW.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KC
LONG TERM...07
AVIATION...JLA
MARINE...KC
Hazardous weather outlook, Sep 8, 3:23 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
323 PM EDT THU SEP 8 2016

MIZ001>007-009>014-084-085-091200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
323 PM EDT THU SEP 8 2016 /223 PM CDT THU SEP 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON IN THE FAR
WEST...ACROSS ALL OF WESTERN AND CENTRAL UPPER MICHIGAN FRIDAY NIGHT
AND ACROSS PARTS OF CENTRAL UPPER MICHIGAN SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-091200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
323 PM EDT THU SEP 8 2016 /223 PM CDT THU SEP 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON ACROSS WESTERN LAKE
SUPERIOR AND ACROSS ALL OF LAKE SUPERIOR FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-091200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
323 PM EDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

07

In the hours before

Local storm report, Sep 8, 12:37 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1237 PM EDT THU SEP 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       9 SSE BIG BAY           46.71N 87.64W
09/08/2016  M1.42 INCH       MARQUETTE          MI   COCORAHS

            COCORAHS STATION MARQUETTE 16.0 NW
            /MI-MQ-15/. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 24 HOURS.

0800 AM     HEAVY RAIN       1 NW BIG BAY            46.83N 87.75W
09/08/2016  M1.35 INCH       MARQUETTE          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BIG BAY 1NW /BGBM4/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0900 AM     HEAVY RAIN       AMASA                   46.23N 88.45W
09/08/2016  M1.18 INCH       IRON               MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION AMASA 1W /AMAM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0715 AM     HEAVY RAIN       PAULDING                46.40N 89.18W
09/08/2016  M1.02 INCH       ONTONAGON          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION PAULDING /PDGM4/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

NWS MARQUETTE MI
IRIS SYSTEM

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:15 PM EDTDense Fog AdvisoryMQTBaraga, Houghton, Keweenaw, Marquette8 hr
Sep 8, 5:30 AM EDTSmall Craft AdvisoryMQT19 hr

Nearby

Beach Hazards Statements in Michigan, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.